Arizona, 2023

Tornado and Damaging Wind in Arizona, July 17, 2023

July 17, 2023 · NWS FGZ · 2 events in 2 counties and zones

A very strong area of high pressure that brought record heat to northern Arizona in the previous few days started to move eastward. This allowed a southerly flow to develop over the area transporting moisture northward from Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A very strong area of high pressure that brought record heat to northern Arizona in the previous few days started to move eastward. This allowed a southerly flow to develop over the area transporting moisture northward from Mexico. This moisture allowed for the development of scattered showers and thunderstorms over parts of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 17, 2:05 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 2:05 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
205 PM MST Mon Jul 17 2023

.SYNOPSIS...A strong area of high pressure will continue to bring
very hot conditions for much of Arizona well into next week. This
same area of high pressure will begin to stream monsoonal moisture
northward as early as today, with chances for showers and
thunderstorms expected for the remainder of the week.

&&

.DISCUSSION...Today...Showers and thunderstorms have begun to
develop early this afternoon along the Mogollon Rim as moisture
increases across Arizona. Surface dewpoints 50-60 deg F along and
south of the Rim then falling off to 30-40 deg F near the Utah
border. PWATs on the 12Z FGZ sounding however remain a bit low at
0.40", although to the south the PHX sounding has 1.47", so we
expect some increase this afternoon as moisture continued to
advect northward.

Showers and thunderstorms are expected to continue to increase
through the afternoon, largely controlled by outflows from the
initial convection over the higher terrain along the Mogollon Rim
then along and south of the Rim. 12Z HREF guidance and U of A WRF
guidance all show the greatest coverage mainly from Flagstaff
westward into the Coconino Plateau and the Santa Maria Mountains.
Later this evening, the HRRR continues to indicate the potential
for storms to be a bit more prolonged over Yavapai County as they
move off the high terrain.

Model soundings this afternoon still show an inverted-v profile,
given the dry air in the lower levels. Thus, gusty winds will be the
main threat today. Given the uncertainty in the amount of moisture
available, the threat of localized flash flooding can not be ruled
out, however the overall risk is minimal. Additionally, the strength
of the high directly overhead will be a big factor in coverage
today. Over eastern Arizona, closer to the center of the high,
strong subsidence will limit upward motion, thus limiting the
potential for precipitation development. If this subsidence
inversion aloft remains further west, coverage will be more limited
across a larger potion of the area.

Tuesday...The center of the high pressure will continue to shift
eastward through Tuesday. Moisture advection will continue to
increase, with more scattered coverage in showers and thunderstorms
expected on Tuesday. Based on the latest CAM guidance, the threat
for storms should shift to areas along and north of the Mogollon
Rim. Debris cloud from remnant overnight convection may limit
destabilization over Yavapai and the Coconino Plateau. While the ridge
has shifted east, it still remains strong, thus upward motion may be
reduced and reduce overall coverage of storms.

Wednesday through Sunday...The ridge begins to wobble through the
southwest for the second-half of the week. Daily chances for showers
and thunderstorms look to remain, however moisture is less plentiful.
Thus, the greatest chances look to mainly be along the Mogollon Rim
and into the White Mountains.

Above normal temperatures also look to continue with the ridge
nearly overhead. Thus, Excessive Heat Warnings and Heat Advisories
remain across all of northern and central Arizona through at least
Friday. However, if the ridge remains in place, these may need to be
extended further.

&&

.AVIATION...For the 00Z TAF Package...Scattered TSRA/SHRA will be
possible 20Z-03Z mainly south and west of a KPGA-KSOW-KSJN line.
Some storms may linger near KPRC through 06Z. MVFR restrictions and
gusty, erratic winds will be possible in around around TS. VFR
conditions are otherwise expected, with W winds 10-15 kts, gusting
20-25 kts then subsiding to around 5-10 kts after 03Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today through Wednesday...Showers and thunderstorms
will be possible each mainly along and south of the Mogollon Rim
today, and along and north of the Rim on Tuesday and Wednesday.
Gusty winds, lightning, and brief heavy rainfall will be possible.
Mainly light southwest around 10-15 mph each afternoon, with gusts
20-30 mph.

Thursday through Saturday...Hot temperatures and drier conditions
are expected towards the end of the week. Storm coverage will mainly
be limited to the Mogollon Rim and White Mountains. Westerly winds
gusting to 20-30 mph expected each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MST /9 PM MDT/ Friday for AZZ004>018-
037>040.

Excessive Heat Warning until 8 PM MST /9 PM MDT/ Friday for
AZZ005-018-037.

Excessive Heat Warning until 8 PM MST Saturday for AZZ006.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 17, 3:27 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
327 PM MST Mon Jul 17 2023

AZZ008-037-172300-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
327 PM MST Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI COUNTY THROUGH 400 PM
MST...

At 327 PM MST, Doppler radar was tracking a strong thunderstorm over
Clarkdale, or 14 miles northwest of Camp Verde, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Jerome, Dead Horse
Ranch State Park, Mingus Mountain Campground, Playground Group
Campground, Potato Patch Campground, and Tuzigoot National Monument.

This includes the following highways...
 State Route 260 between mile markers 207 and 212.
 State Route 89A between mile markers 336 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11212 3478 11219 3484 11204 3465 11194
TIME...MOT...LOC 2227Z 255DEG 6KT 3473 11206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 17, 4:38 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
438 PM MST Mon Jul 17 2023

AZZ008-015-037-038-180015-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
438 PM MST Mon Jul 17 2023

...A STRONG THUNDERSTORM WILL IMPACT COCONINO AND YAVAPAI COUNTIES
THROUGH 515 PM MST...

At 437 PM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 7 miles northeast of Sedona, moving southwest at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona, Munds Park, Junipine Resort, Village At Oak Creek, Garland's
Oak Creek Lodge, Slide Rock State Park, Cave Springs Campground, and
Manzanita Campground.

This includes the following highways...
 Interstate 17 between mile markers 313 and 328.
 State Route 179 between mile markers 305 and 313.
 State Route 89A between mile markers 370 and 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 11164 3487 11153 3472 11174 3495 11191
TIME...MOT...LOC 2337Z 059DEG 7KT 3492 11166

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MAS

The radar

The Cedar City radar (KICX), 151 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Coconino

When
July 17, 4:50 PM MST to 5:30 PM MST
Where
Coconino County, 4.93 mi SSE of Page to 1.35 mi NW of (Pga)page Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
36.858, -111.426

Strong winds broke large tree limbs, uprooted trees, blew shingles off structures, and caused power outages for much of the city of Page.

Tornado, Yavapai

When
July 17, 5:00 PM MST to 5:09 PM MST
Where
Yavapai County, 1.79 mi NE of Entro to 3.75 mi NNE of (Prc)prescott Arpt
Rating
EF0
Path length
5.47 mi
Path width
10 yd
Reported by
Public
Coordinates
34.620, -112.380

A short lived-landspout tornado video was relayed to the NWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyThe tornado archive for Arizona, 2023Warnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126494, 1126495.